Search
  • Davis Young

DY: In Just a Few Words (#66)

When's the last time you actually read a medication insert?


Two Tuesday’s ago, I went on a mini rampage about the cost of drugs. I wrote about how funding for huge advertising campaigns is built into what we pay for medications - both prescription and over-the-counter.


A friend of mine agrees that pharmaceutical advertising expenditures are way out of line and pointed out the irony of many of these ads. The thing about these TV ads for pills I find so amazing is the focus on all the potential side effects.


So, today let’s talk about the advertising of side effects.


Go pick up a prescription and the pharmacist hands you a companion piece of paper which is not exactly a confidence-builder.


My friend offered this hypothetical example. POSSIBLE SIDE EFFECTS: WHAT ARE SOME SIDE EFFECTS THAT I NEED TO CALL MY DOCTOR ABOUT RIGHT AWAY? This drug is for hair loss, but you may experience loose stools, bad breath, stuttering, heart arrhythmia or a green rash.


He was not far off.


I recently received a prescription for a new drug. The small type size made it difficult for my old eyes to comprehend. The printed piece from the pharmacy alerted me to how seriously dangerous this drug might be to my health. HMMMM! When I think of a drug that might endanger my health, I think of cocaine. Not a statin.


My doctor never said a word that I might be risking my life to take it. I mean I’m lucky I’m still alive. The first shot over my bow was when I decided to look at the warnings. Tell your doctor or get medical help right away if you have any of the following signs or symptoms: signs of an allergic reaction like rash, hives, itching; red, swollen, blistered or peeling skin with or without fever; wheezing, tightness in the chest or throat; trouble breathing, swallowing or talking; unusual hoarseness or swelling of the mouth, face, lips, tongue or throat. Signs of a urinary tract infection like blood in the urine, burning or pain when passing urine, feeling the need to pass urine often or right away, fever, lower stomach pain or pelvic pain. Memory problems or loss. Weakness on one side of the body, trouble speaking or thinking, change in balance, drooping on one side of the face, or blurred eyesight.


And, feeling very tired or weak. Feeling confused. The risk may also be raised if you take this drug with certain other drugs or if you are 65 or older. Sometimes a severe muscle problem may lead to kidney problems. Rarely deaths have happened. Call your doctor right away if you have abnormal muscle pain, tenderness or weakness (with or without fever or feeling out of sorts).


And here’s more: Call your doctor right away if muscle problems last after your doctor has told you to stop taking this drug. Very bad, sometimes deadly liver problems have happened with this drug. Call your doctor right away if you have signs of liver problems such as feeling tired, upset stomach, or stomach pain, light-colored stools, throwing up, or yellow skin or eyes. Severe muscular problems……


That’s a lot of caveats. Give or take one or two, that’s about 50 pretty specific warnings. I actually saw one the other day for another drug that said if your heart stops you should definitely seek medical help right away.


So, to fix one medical problem, I apparently need to subject myself to dozens of potential others and possibly death.


I’ll bet that it took some government guy an entire afternoon to put that list together. Hey, Joe, we’re light on a couple of side effects I’m working on for a new drug that combats itchy skin. I’ll trade you two feeling confused for one each of throwing up and muscle weakness. Deal?


Think about why some people don’t trust doctors (or vaccines) or bureaucrats creating long lists of potential risks.


Not once in close to 83 years have I ever had any doctor suggest I read the warning info when I pick up my script. I’m all in favor of timely warnings for consumers, but perhaps selecting a Top Twenty list of most likely risks would be sufficient. My new drug of the week contains 50 warnings.


How many risks did I have to read through before I got to the comforting words that rarely deaths have happened? Scary. Yikes.


I sure don’t want to be one of those people who matter-of-factly says one morning that I slept really well last night but when I woke up this morning I was dead.


Enough of all this. It’s time for my afternoon pill.


In the meantime, I hope my friend gets that green rash under control. One should never minimize a green rash. It may be a sign of something far worse.

 

DY: In Just a Few Words is a blog that comes out when something needs to be said or every Tuesday - whichever comes first. Davis Young is a communications professional who adds 50+ years of experience and perspective to issues of the day. His emphasis in DY: In Just a Few Words will be humor (a touch of sarcasm here, a pinch of facetiousness there...). Once in a while, he will touch on something a bit more serious - but hopefully not too deep or depressing.


This blog is a product of DY Author & Speaker LLC. Feel free to quote content with attribution. Respond. Agree. Disagree. Share the content with your friends. Heck - even invite him as a speaker for your group! Enjoy!

152 views0 comments

Recent Posts

See All